From: Reuters
Published May 26, 2008 10:53 AM

Acne drug linked to depression

NEW YORK (Reuters Health) - Use of isotretinoin, the active ingredient in the acne drug Accutane, apparently more than doubles the risk of depression, according to results of a study.

Still, the absolute risk is probably very small, the researchers emphasize.

The study is the first controlled investigation to find a statistically significant link between isotretinoin and depression, Dr. Anick Berard, from CHU Sainte-Justine Research Centre in Montreal, and colleagues point out in a report in the Journal of Clinical Psychiatry.

"Depression is likely to be a rare side effect of isotretinoin therapy," they wrote. Nonetheless, "current guidelines should possibly be modified to include psychiatric assessments of patients prior to and during isotretinoin therapy."

ADVERTISEMENT

Berard's team studied 30,496 people from Quebec, Canada, who received at least one isotretinoin prescription from 1984 through 2003. During the study period, 126 of these individuals had a depression-related diagnosis, hospitalization, or treatment.

Based on previous research, the researchers focused on isotretinoin use in the 5 months prior to depression diagnosis (risk period) compared with a 5-month period a year before the diagnosis (control period).

After accounting for potential factors that might influence the results, exposure to isotretinoin was associated with a greater than 2.6-fold relative risk of depression, the team found.

"Because depression could have serious consequences, close monitoring of isotretinoin users is indicated," Berard and colleagues conclude.

SOURCE: Journal of Clinical Psychiatry, April 2008.

Terms of Use | Privacy Policy

2014©. Copyright Environmental News Network